You’ve heard the myth, “Antidepressants will ruin my sex life.” But, will they really?
Antidepressants can cause side effects including erectile dysfunction, with some such as fluoxetine (Prozac) and sertraline having more prominent sexual side effects.
Up to half of people suffering from clinical depression actually experience sexual dysfunction before starting treatment. Medication that deals with depression however, might actually help your sex life.
The good news is there are ways of reducing the sexual side effects if your problem is caused by medication.
Why might antidepressants cause erectile dysfunction?
Most antidepressants are selective serotonin reuptake inhibitors (SSRIs). They work by raising serotonin levels in your body which reduces anxiety and helps you feel calm. However, SSRIs can also lower libido levels. This is because the hormones that cause your body to react sexually cannot transmit their message to the brain, impacting on an individual’s sex drive.
This can result in difficulty getting and keeping an erection. Studies show that erectile dysfunction can occur in up to a quarter of men who are taking an SSRI antidepressant.
It is worth noting that 35% to 50% of people suffering from clinical depression experience sexual dysfunction in some form before starting treatment. Erectile dysfunction may be a result of the underlying illness rather than the antidepressant.
Ways of reducing the effects of antidepressants
Good news! If erectile dysfunction – or sexual dysfunction in general – is caused by the antidepressants there are plenty of ways to deal with the situation:
Lower the dose: A lower dose can ease the symptoms of sexual dysfunction as long as it remains therapeutic for depression. A dose should only be lowered after speaking to a Healthcare Professional.
Schedule sex: The side effects of antidepressants can be more prominent within a few hours of taking them. Sex could be scheduled for a different time of day. For example, if you usually take the drug in the morning, try having sex at night.
Switch drugs: Certain antidepressants may suit different patients and so it is worth talking to a Healthcare professional about your options.
Add a drug: Taking medication like sildenafil (Viagra) can help with erectile dysfunction.
Therapy: Psychological issues often exacerbate the effects of sexual dysfunction. Working with a therapist can help with these issues. Cognitive Behavioural Therapy (CBT) is popular because it addresses negative thoughts which can impact on your sexual performance.
Does coming off antidepressants cause erectile dysfunction?
You should only stop taking antidepressants if advised to by a Healthcare Professional. Coming off antidepressants can also cause sexual side effects including erectile dysfunction.
Post-SSRI Sexual Dysfunction (PSSD) was recognised in June 2019 as a medical condition which can result from using antidepressants
It depends on the person. For some, the sexual side effects developed during treatment may remain, partially or in full. For others, symptoms only appear when they reduce the dosage or stop the medication. You may not experience it at all.
It is not yet known how many people suffer from PSSD but data suggests it may be quite common. It is a good idea to speak to your Healthcare Professional about any concerns you have before stopping treatment.
Some antidepressants can cause sexual dysfunction including erectile dysfunction. It can affect up to a quarter of men taking an SSRI. If it is caused by medication, there are a number of ways to ease the effects, including; lowering the dosage, switching or adding drugs, scheduling sex and therapy.
Erectile dysfunction can also happen as a result of PSSD. Data suggests PSSD may be quite common and it is worth seeking advice from your Healthcare Professional before coming off your medication.